Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Healthy but loosing wieght
Jun 2, 2002

Hello

I have been positive for about 1 year now. It may be too early to tell but my Doc thinks I may be a long-term "slow-progressor." At this point have a VL of 3000 and CD4 of 950. My VL has been dropping for some reason over the last 6 months from a high of 12,500 to its current level. I'm not on any meds since everything is under control.

I had a pre-existing hyper gonadism condition prior to the HIV infection but my testosterone dropped to well below normal in the 70 range. I'm only 27 years old. My doctor has me on androgel but I havent had any blood work done since I've started the treatment (1 month now).

I'm in very good health. I work out often 3-4 times a week and my average weight was about 148-150. In the last 6 months though my weight has dropped to about 138 (I'm 5'10"). I took a month off from the gym in case I was over doing it but in that time month off I lost a couple more pounds.

Is my weight loss being caused by the HIV or the low testosterone? Whats the best way to deal with this? I really can't afford to lose any more weight. I already have a lean body and I'm down to about 5 body fat. At this point my concern is mostly cosmetic but if my weight continues to drop I'm afraid it will become a more serious issue.

I've read of Oxandrin. Is that something I should be on? With my VL as low as it is could this really be considered wasting?

Thanks

Response from Ms. Fields-Gardner

First, a bit of a review: At 5'10" with a usual weight of 150 pounds (I would suspect you have a small frame and have taken that into consideration), you would have been on the thin side. With a weight loss down to 138 pounds, you are definitely too thin. It sounds like you have been getting some body composition evaluation done if someone has estimated your body fat for you (I am curious about the method used that places you at 5% body fat). By now you probably have had your testosterone levels rechecked to see if that is an issue.

Weight is generally a calorie issue. Other things you should check includes your typical calorie and protein intake to make sure that you are getting enough to produce the weight gain you need. Any problems with calorie intake should be looked at and treated.

If you get in plenty of calories, you need to look at the potential for other reasons why your weight is not maintained. One can be malabsorption. Another can be an inflammatory process (infection, cancer, injury) that has caused hypermetabolism (and use of more than usual calories). Each of those can be addressed.

Beyond getting in enough calories, anabolic medications, such as oral anabolic steroids, can be used to gain additional weight and store it in a balance of lean and fat tissues.

Finally, while it is tedious, it is worth exploring the reasons for your weight loss so that you can fix the problem where possible. Best wishes!


Previous
Excessive Weight Loss, Body Shaping
Next
inquisitive mind

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement